Acid reflux, also known as GERD (gastro-oseophageal reflux disease), is a gastrointestinal disorder characterised by stomach fluid going up the oesophagus and causing a tingling, burning sensation on the tongue, among other symptoms. It is typically a chronic condition that lasts throughout one's lifetime.
Other People Are Reading
According to Dr. Leo Galland, a board-certified internist, and his son, Jonathan Galland, a health writer, acid reflux is typically caused by a malfunctioning oesophagus that regurgitates the acid inside the stomach to move upward. It is unknown why the oesophagus does not work properly for acid reflux sufferers. Other causes, which affect the esophageal valve, include hiatus hernias, peptic ulcers and pregnancy.
According to the Mayo Clinic, sometimes acid reflux can lead to abnormal tongue sensations such as tingling, burning and general discomfort and pain. When the acid from the stomach goes up the oesophagus and into the mouth, it can cause irritation of the mucous membranes and lead to burning and tingling. These sensations are sometimes also referred to as burning mouth syndrome.
Burning Mouth Syndrome
The main tongue sensation associated with acid reflux is a burning sensation, which can affect the entire tongue or only a part of it, such as the tip. The sensations can sometimes encompass the throat, gums, lips and palate. Some sufferers describe the sensation as painful feeling similar to scalding one's tongue on a hot cup of coffee, tea, soup, or other hot liquid. Other symptoms of burning mouth syndrome may include swelling or redness.
The Gallands recommend dietary changes as a primary means of treating acid reflux disease. They advise sufferers to eat a few small meals a day; to avoid foods high in fat or acid, such as citrus fruits; and to avoid foods that may irritate the oesophagus, such as spicy or sour foods. Treating acid reflux will help eliminate the burning, tingling tongue sensations. In severely painful burning tongue cases, doctors may prescribe medication such as benadryl or a steroid.
See your doctor for proper diagnosis and treatment options. There may be an underlying cause for the abnormal tongue sensations that is unrelated to acid reflux, and only your doctor can tell you the true reason for the sensations. Avoid self-medicating until you have seen a doctor.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for